Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 234, NWS Atlanta, GA

July 11, 2000Newton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 11, 2000, 5:02 PM EDT for Newton County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2000, 5:02 PM EDT (21:02 UTC)
Expired
Jul 11, 2000, 5:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, GA

The radar

The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WUUS52 KFFC 112102
SVRATL
GAC217-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF PORTERDALE...OR ABOUT 9 MILES
  SOUTH OF COVINGTON...MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE OXFORD AND COVINGTON

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM
PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE DAMAGE OR LARGE HAIL...CALL THE NATIONAL WEATHER SERVICE
AT 7 7 0 4 8 6 1 1 3 3 AT EXTENSION 2 0 4.

LAT...LON 3352 8400 3341 8388 3353 8372 3368 8384

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:00 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 11, 4:00 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT TUE JUL 11 2000

MODELS IN GOOD AGREEMENT WITH OVERALL PATTERN...BUT DIFFER ON AMOUNT
AND LOCATION OF PRECIP. ETA AGAIN IS THE DRIEST MODEL...BUT MY
PREFERENCE IS THE NGM. UPPER RIDGE CONTINUES TO BUILD OVER CENTRAL
ROCKIES AS HEIGHTS FALL IN EASTERN U.S. IN RESPONSE TO SHORT WAVES
SLIDING DOWN EAST SIDE OF RIDGE. THIS AFTERNOON'S CONVECTION HAS
SEEMED TO DEVELOP ALONG 850 MB THETA-E AXIS FROM N CENTRAL TO SW GA
AS SEEN ON RUC AND MESO-ETA. CELLS HAVE PULSED AND HAVE PRODUCED
MINIMAL SEVERE WINDS AND HAIL. FOLLOWING THETA-E PATTERN WOULD SEEM
TO LEAD TO ACTIVITY DIMINISHING AFTER LOSS OF DAYTIME HEAT...
ESPECIALLY OVER WEST PART OF STATE.

LOOKING AT IR SATELLITE COMPLEX OVER EASTERN KENTUCKY HAS DEVELOPED
IN AREA OF DIVERGENCE NEAR FRONTAL BOUNDARY. WOULD EXPECT THIS COMPLEX TO
SLIDE SOUTHEAST OVER MOUNTAINS. IN THE ANTICYCLONIC PART OF THE
STRETCHING OVER TENNESSEE...WOULD EXPECT LESS ACTIVITY. AT THE
SURFACE THE FRONT IS PROGGED TO BACKDOOR NORTHEAST GEORGIA EARLY
THURSDAY MORNING. WITH FRONT IN AREA CAN SEE POSSIBILITY OF PRECIP
CONTINUING INTO LATE WEDNESDAY NITE OR THURSDAY MORNING BEFORE
DIMINISHING.

WILL USE BLEND OF FWC/FAN POPS FOR MOST PART...AND WILL TAILOR
TONITE'S POPS TO LATE LOOK AT RADAR. FWC/FAN TEMPS SIMILAR BUT WILL
STAY A LITTLE CLOSER TO FWC.

ATL 74/94/74/89 2334       AHN 74/96/73/90 2443
RMG 73/95/73/90 1332       CSG 75/99/76/95 2333
MCN 75/97/75/93 3333

.ATL...NONE.

DH

In the hours before

Special weather statement, Jul 11, 1:48 PM EDT, 3 hours 14 minutes before
GAZ080-081-093>095-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 PM EDT TUE JUL 11 2000

A CLUSTER OF NEARLY STATIONARY THUNDERSTORMS WILL REMAIN IN THE
VICINITUY OF CRAWFORD...PEACH...HOUSTON...MACON...AND TAYLOR COUNTIES
THROUGH 315 PM. THESE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS OF 40
TO 50 MPH...BRIEF HEAVY RAIN OF UP TO TWO INCHES...FREQUENT AND
DANGEROUS LIGHTENING...AND HAIL.
Special weather statement, Jul 11, 3:29 PM EDT, 1 hour 33 minutes before
GAZ053-054-056-067>071-079>081-092>095-104>112-112058-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT TUE JUL 11 2000

A 30 MILE WIDE LINE OF SCATTERED THUNDERSTORMS ALONG A COWETA TO
UPSON TO MACON TO CRISP COUNTY LINE WILL MOVE EAST AROUND 10 MPH TO
ALONG A ROCKDALE TO BUTTS TO BIBB TO DODGE COUNTY LINE BY 430 PM.
THESE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH...
BRIEF HEAVY RAIN OF UP TO TWO $INCHES...FREQUENT AND DANGEROUS
LIGHTENING...AND HAIL.
Local storm report, Jul 11, 4:35 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
435 PM EDT TUE JUL 11 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    PERRY                     GA   WIND DAMAGE
07/11/00   HOUSTON                        TRAINED SPOTTER REPORTED 2
                                          TREES DOWN...BUILDING
                                          HIT BY LIGHTNING
                                          CENTRAL PART OF COUNTY.

0220 PM    ELKO                      GA   WIND DAMAGE
07/11/00   HOUSTON

0228 PM    KATHLEEN                  GA   WIND DAMAGE
07/11/00   HOUSTON                        TREES DOWN

0245 PM    BYRONVILLE                GA   WIND DAMAGE
07/11/00   DOOLY                          TREES DOWN

0235 PM    HAWKINSVILLE              GA   1.00 INCH HAIL
07/11/00   PULASKI                        TREES DOWN ALSO

0225 PM    5 TO 10 SW BYRON          GA   1.00 INCH HAIL
07/11/00   PEACH

0245 PM    HAWKINSVILLE              GA   1.00 INCH HAIL
07/11/00   PULASKI                        BROKEN LIMBS ANuD A FEW
                                          TREES DOWN
Special weather statement, Jul 11, 4:55 PM EDT, 7 minutes before
GAZ044-048>051-054>062-070>076-081>086-097-098-112-113-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT TUE JUL 11 2000

TWO AREAS OF STRONG THUNDERSTORMS WERE OVER PARTS OF NORTH AND
CENTRAL GEORGIA. THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH. ONE
AREA WAS FROM ATLANTA...TO JACKSON...TO FORSYTH. THE OTHER AREA WAS
FROM SPARTA...TO SANDERSVILLE...TO SWAINSBORO. STRONG GUSTY WINDS OF
40 TO 50 MPH...VERY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING
ARE EXPECTED WITH THESE STORMS. BY 6 PM THESE STORMS WILL BE MOVING
THROUGH BUTTS...MONROE AND BIBB COUNTIES...AS WELL AS WASHINGTON...
TRUETLEN...EMANUEL...AND TOOMBS COUNTIES.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:19 PM EDTSevere Thunderstorm WarningFFCPeach26 min
Jul 11, 1:59 PM EDTSevere Thunderstorm WarningFFCHouston, Peach31 min
Jul 11, 2:15 PM EDTSevere Thunderstorm WarningFFCDooly30 min
Jul 11, 2:29 PM EDTSevere Thunderstorm WarningFFCPulaski31 min
Jul 11, 3:22 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter38 min
Jul 11, 4:22 PM EDTSevere Thunderstorm WarningFFCTelfair23 min
Jul 11, 4:45 PM EDTSevere Thunderstorm WarningFFCHenry45 min
Jul 11, 4:57 PM EDTSevere Thunderstorm WarningFFCBaldwin, Washington48 min
Jul 11, 5:15 PM EDTSevere Thunderstorm WarningFFCJohnson40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.